MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X420MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X420MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 34251420S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Nonunion/Delayed-union Bone Fracture (2369); Inadequate Osseointegration (2646); Cancer (3262); Implant Pain (4561)
Date of Event 01/20/2023
Type of Reportable Event Serious Injury
Event or Problem Description
According to the user report the patient was admitted as an in patient after consultation with the loebtau rehabilitation center, where the patient was currently hospitalized after a pathological proximal femur fracture on the right with osteolysis and insertion of an overlong gamma nail on (b)(6) 2022.On (b)(6) 2023, the patient suddenly felt pain in his right thigh for the first time while walking (without trauma) and was no longer able to walk.Pain had also increased in the course.Imaging showed fracture of the femoral intramedullary nail with marked varicose tilt and rotation of the proximal portions of the material.Successful revision surgery with resections en bloc proximal femur and reconstruction via mutars prosthesis "proximal femur replacement" 80 mm reconstruction length (cementless stem component 18 mm diameter,70 mm proximal femur part, 52 mm inner diameter duo head with 32 mm metal head inner diameter (short), trochanteric refixation) on (b)(6) 2023.
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the returned nail is broken as complained.The device inspection revealed the following: the visual inspection has shown that the nail is broken apart at the lag screw hole.Only the distal part of the broken nail was returned for evaluation.There are strong impression marks at the top of the lag screw hole visible.These marks indicate that the nail was exposed to high loads while it was implanted.In the hole are slight stress marks present that can be traced back to reaming.There is a strong damage with deformation at one side of the entry of the lag screw hole visible and a similar damage is at the exit of the hole visible, most likely were these damages caused after the breakage when the fragments and lag screw did rub against each other.During the microscopic inspection the typical characteristics of a fatigue fracture could be identified on both fracture faces.There is a fatigue zone with a smooth surface and progression lines over almost the whole surface of the fracture on the right side.On the left side is a fatigue zone with a smooth surface and progression lines on more than half of the surface, the rest of the surface is the instantaneous zone, where the nail finally broke apart.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The available information was forwarded to medical affairs for review with following result: "the location of the fracture at the height of the lesser trochanter is biomechanically difficult and produces high load on the construct.Additionally, there was no bone consolidation to be expected, as the cause of the fracture was pathological with a metastasis of a prostatic cancer.However, the failure occurred after two months while usually we consider our implants to overtake a load up to six months.Conclusively, the load was very high and instead of consolidating, the metastasis might have led to further instability at the height of the fracture instead.There is no indication for a connection between the breakage of the nail and the death of the patient, as described in the hospital letter this was a highly palliative situation.The patient had wide spread metastasis in the lungs and in the bones.Additionally, he had a mantle cell lymphoma, which may have contributed to the situation.The whole situation was palliative and the stabilization of the fracture was only considered to reduce pain and improve life quality not to consolidate the fracture or expect healing." no product related issue could be detected.Based on investigation, the root cause was attributed to a patient related issue.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
According to the user report the patient was admitted as an in patient after consultation with the (b)(6), where the patient was currently hospitalized after a pathological proximal femur fracture on the right with osteolysis and insertion of an overlong gamma nail on (b)(6) 2022.On (b)(6) 2023, the patient suddenly felt pain in his right thigh for the first time while walking (without trauma) and was no longer able to walk.Pain had also increased in the course.Imaging showed fracture of the femoral intramedullary nail with marked varicose tilt and rotation of the proximal portions of the material.Successful revision surgery with resections en bloc proximal femur and reconstruction via mutars prosthesis "proximal femur replacement" 80 mm reconstruction length (cementless stem component 18 mm diameter,70 mm proximal femur part, 52 mm inner diameter duo head with 32 mm metal head inner diameter (short), trochanteric refixation) on (b)(6) 2023.Patient passed away while he was under palliative care.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X420MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16659332
Report Number0009610622-2023-00096
Device Sequence Number1609685
Product Code HSB
UDI-Device Identifier07613252273868
UDI-Public07613252273868
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date04/30/2026
Device Catalogue Number34251420S
Device Lot NumberK05E771
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/06/2023
Supplement Date Received by Manufacturer08/03/2023
Initial Report FDA Received Date03/31/2023
Supplement Report FDA Received Date08/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/03/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexMale